Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

Intramural Small Bowel Bleeding During Anticoagulant Therapy

Intramural Small Bowel Bleeding During Anticoagulant Therapy Abstract Introduction Intramural hematoma of the small bowel may occur as a complication of anticoagulant therapy. A variety of clinical pictures may result from the intramural accumulation of blood in the intestine, often resembling peptic disease or intestinal obstruction. The rather characteristic radiographic appearance is valuable in establishing the diagnosis. The following two cases illustrate the clinical and roentgenologic features of the entity. Report of Cases Case 1. —A 58-year-old Caucasian male was admitted to the Palo Alto-Stanford Hospital for the second time, on Aug 1, 1961, complaining of midepigastric pain of about 48 hours' duration, with hematemesis three times during the previous 12 hours. The patient had been previously hospitalized in September, 1960, with myocardial infarction and had been on maintenance anticoagulant therapy since that time. The details of the anticoagulant dosage were not available at the time of entry.The patient appeared to be in moderate discomfort. His blood References 1. Spencer, R.; Bateman, J. D.; and Horn, P. L.: Intramural Hematoma of the Intestine, a Rare Cause of Intestinal Obstruction: Review of the Literature and Report of a Case , Surgery 41:794, 1957. 2. Berman, H., and Mainella, F. S.: Toxic Results of Anticoagulant Therapy , New York J Med 52:725, 1952. 3. Senturia, H. R.; Sussman, N.; and Shyken, H.: The Roentgen Appearance of Spontaneous Intramural Hemorrhage of the Small Intestine Associated With Anticoagulant Therapy , Amer J Roentgen 86:62, 1961. 4. Wiot, J. F.; Weinstein, A. S.; and Felson, B.: Duodenal Hematoma Induced by Coumarin , Amer J Roentgen 86:70, 1961. 5. Beamish, R. E., and McCreath, N. D.: Intestinal Obstruction Complicating Anticoagulant Therapy , Lancet 2:390, 1961.Crossref 6. Hafner, D.; Cranley, J. J.; Krause, R. J.; and Strasser, E. S.: Anticoagulant Ileus , JAMA 182: 947, 1962.Crossref 7. Felson, B., and Levin, E. J.: Intramural Hematoma of the Duodenum: Diagnostic Roentgen Sign , Radiology 62:823, 1954. http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Internal Medicine American Medical Association

Intramural Small Bowel Bleeding During Anticoagulant Therapy

Loading next page...
 
/lp/american-medical-association/intramural-small-bowel-bleeding-during-anticoagulant-therapy-ayS9XCV6pP
Publisher
American Medical Association
Copyright
Copyright © 1964 American Medical Association. All Rights Reserved.
ISSN
0003-9926
eISSN
1538-3679
DOI
10.1001/archinte.1964.00280080049010
Publisher site
See Article on Publisher Site

Abstract

Abstract Introduction Intramural hematoma of the small bowel may occur as a complication of anticoagulant therapy. A variety of clinical pictures may result from the intramural accumulation of blood in the intestine, often resembling peptic disease or intestinal obstruction. The rather characteristic radiographic appearance is valuable in establishing the diagnosis. The following two cases illustrate the clinical and roentgenologic features of the entity. Report of Cases Case 1. —A 58-year-old Caucasian male was admitted to the Palo Alto-Stanford Hospital for the second time, on Aug 1, 1961, complaining of midepigastric pain of about 48 hours' duration, with hematemesis three times during the previous 12 hours. The patient had been previously hospitalized in September, 1960, with myocardial infarction and had been on maintenance anticoagulant therapy since that time. The details of the anticoagulant dosage were not available at the time of entry.The patient appeared to be in moderate discomfort. His blood References 1. Spencer, R.; Bateman, J. D.; and Horn, P. L.: Intramural Hematoma of the Intestine, a Rare Cause of Intestinal Obstruction: Review of the Literature and Report of a Case , Surgery 41:794, 1957. 2. Berman, H., and Mainella, F. S.: Toxic Results of Anticoagulant Therapy , New York J Med 52:725, 1952. 3. Senturia, H. R.; Sussman, N.; and Shyken, H.: The Roentgen Appearance of Spontaneous Intramural Hemorrhage of the Small Intestine Associated With Anticoagulant Therapy , Amer J Roentgen 86:62, 1961. 4. Wiot, J. F.; Weinstein, A. S.; and Felson, B.: Duodenal Hematoma Induced by Coumarin , Amer J Roentgen 86:70, 1961. 5. Beamish, R. E., and McCreath, N. D.: Intestinal Obstruction Complicating Anticoagulant Therapy , Lancet 2:390, 1961.Crossref 6. Hafner, D.; Cranley, J. J.; Krause, R. J.; and Strasser, E. S.: Anticoagulant Ileus , JAMA 182: 947, 1962.Crossref 7. Felson, B., and Levin, E. J.: Intramural Hematoma of the Duodenum: Diagnostic Roentgen Sign , Radiology 62:823, 1954.

Journal

Archives of Internal MedicineAmerican Medical Association

Published: Feb 1, 1964

References